Use the SOFA Score Calculator
Calculate the original Sequential Organ Failure Assessment for adult clinical education. Check the scoring version and assessment window before entering observations.
Original adult SOFA · 6 systems · 0–24 points
SOFA-1, not the 2025 SOFA-2 revision. Select the worst qualifying observations within one defined 24-hour window.
Example mode: values may include illustrative defaults. Clear all to start a new assessment.
Use the established pre-illness score for an acute change. Leave unknown if not established; chronic dysfunction must not automatically receive a zero baseline.
EXAMPLE · Original SOFA total
9 / 24
Higher totals represent more organ dysfunction on this scale. No individual mortality percentage is calculated.
Systems scored
6/6
Systems with points
6/6
Change from baseline
+9
Increase ≥2 points: meets the numeric organ-dysfunction change used in Sepsis-3 if the baseline and acute timing are appropriate. Infection and clinical attribution still require assessment.
Respiration3/4
Coagulation2/4
Liver1/4
Cardiovascular1/4
Central nervous system1/4
Renal1/4
Educational tool, not medical advice. Results are estimates from published formulas and can differ from clinical measurements. Talk to a qualified healthcare professional before making decisions about medication, diet, exercise, or treatment. See our Terms of Use.
Your rating helps improve SOFA Score Calculator. We store only an anonymized vote (no personal data).
How to Use SOFA Score Calculator
Step 1: Define the assessment window
The initial values are an illustrative example. Choose Clear all for a new assessment and use the worst qualifying observations from the same defined 24-hour period.
Step 2: Enter oxygen and laboratory observations
Enter Arterial PaO₂ in mmHg, FiO₂ as a percentage, Platelets in ×10⁹/L, and Total bilirubin in mg/dL. Select whether qualifying respiratory support was present.
Step 3: Select cardiovascular and neurological criteria
Choose the highest applicable vasoactive support category, using qualifying infusions lasting at least one hour. If none applies, enter Mean arterial pressure. Enter a clinically assessable Glasgow Coma Scale from 3 to 15.
Step 4: Complete the renal observations and optional baseline
Enter Serum creatinine in mg/dL and the full Urine output in mL/24 h. The higher renal subscore is used. Add an established Baseline SOFA-1 if an acute change is being assessed.
Step 5: Review all six subscores
Check the 0–24 total, individual organ scores and optional change from baseline. Missing observations prevent a complete total. Copy summary includes the entered values; the score alone cannot diagnose sepsis.
Key Features
- Original adult SOFA criteria with six organ subscores
- PaO₂/FiO₂ ratio calculated from arterial oxygen and FiO₂
- Renal score uses the higher of creatinine and urine-output criteria
- Optional change from an established baseline SOFA score
- Missing observations flagged without assuming normal values
- Copyable summary with input values and scoring version
Understanding Results
Formula
SOFA = respiratory + coagulation + liver + cardiovascular + neurological + renal points. Each contribution is 0–4. PaO₂/FiO₂ uses the oxygen fraction: 80 mmHg ÷ 0.50 = 160 mmHg. Renal points equal the higher of the creatinine and urine-output subscores. The criteria table below identifies the cutoffs.
Reference Ranges & Interpretation
The total ranges from 0 to 24 and describes organ dysfunction. In Sepsis-3, an acute increase of at least 2 points is the numeric organ-dysfunction criterion when infection is involved. An absolute total, a change from an arbitrary earlier day, or a missing baseline cannot independently establish sepsis.
Assumptions & Limitations
This is original adult SOFA, not SOFA-2, pediatric SOFA or a treatment algorithm. Sedation, respiratory support definitions, dialysis and missing observations need clinical judgment and a consistent protocol. The SOFA study group lists the 2025 SOFA-2 publications. This implementation has not undergone independent clinical validation; no mortality prediction is provided.
Complete Guide: SOFA Score Calculator

A SOFA score of 2 and a SOFA increase of 2 are different findings. Someone whose pre-illness score was already 2 and remains 2 has a change of zero; someone who moves from 0 to 2 has a two-point increase. That distinction matters when interpreting organ dysfunction in possible sepsis. The arithmetic is addition, but choosing the observations, baseline and scoring version requires care.
On this page
- A SOFA score of 2 is not automatically sepsis
- Six systems, five scoring bands
- Follow the numbers: a total of 9
- Why 50% oxygen must become 0.50
- Use the higher renal criterion; check support separately
- An empty box is not a normal organ
- SOFA-1, SOFA-2 and qSOFA: record the version
- Sources and implementation notes
A SOFA score of 2 is not automatically sepsis
The original Sequential Organ Failure Assessment describes dysfunction across six organ systems. It does not identify the organism causing an infection or establish why an organ is impaired. The Sepsis-3 definition ties an acute increase of at least 2 points to infection and the clinical assessment of organ dysfunction. Chronic abnormalities must be considered when determining the baseline. The consensus definition and original criteria appear together in Sepsis-3 [1].
Consider three hypothetical assessments with a current total of 5. Against baseline 0, the change is +5; against baseline 3, it is +2; against baseline 5, it is 0. The current organ scores are identical, but the acute-change statements differ. A baseline chosen merely because it produces a two-point increase reverses the reasoning: the baseline must come from the clinical history and an appropriate assessment period.
The same distinction applies to serial monitoring. Moving from 9 yesterday to 7 today gives a daily change of −2. If the established pre-illness baseline was 0, the current difference from that baseline is still +7. Write down which comparison you mean. A falling total also does not tell you which organ improved unless you retain the individual subscores.
Six systems, five scoring bands
Each system contributes an integer from 0 to 4, making 24 the maximum total. These are scoring bands, not stand-alone laboratory reference intervals or treatment targets. The table below expresses the original criteria as continuous intervals so a value with more decimal places cannot fall into a gap between printed bands.
| System / measurement | 0 points | 1 point | 2 points | 3 points | 4 points |
|---|---|---|---|---|---|
| Respiration: P/F ratio, mmHg | ≥400 | 300 to <400 | 200 to <300* | 100 to <200, with support | <100, with support |
| Coagulation: platelets, ×10⁹/L | ≥150 | 100 to <150 | 50 to <100 | 20 to <50 | <20 |
| Liver: total bilirubin, mg/dL | <1.2 | 1.2 to <2 | 2 to <6 | 6 to <12 | ≥12 |
| Cardiovascular | MAP ≥70, no qualifying infusion | MAP <70, no qualifying infusion | Dopamine ≤5 or any dobutamine | Dopamine >5 to ≤15 or epinephrine / norepinephrine ≤0.1 | Dopamine >15 or epinephrine / norepinephrine >0.1 |
| CNS: Glasgow Coma Scale | 15 | 13–14 | 10–12 | 6–9 | 3–5 |
| Renal: creatinine, mg/dL | <1.2 | 1.2 to <2 | 2 to <3.5 | 3.5 to <5, or urine <500 mL/24 h | ≥5, or urine <200 mL/24 h |
*Without qualifying respiratory support, a P/F ratio below 200 remains in the 2-point band. Vasoactive doses are positive infusion rates in µg/kg/min, sustained for at least one hour; choose the highest applicable category. The renal score uses the higher criterion, never their sum. Sources: original SOFA and Sepsis-3 [1, 2].
At exact boundaries, platelet counts of 150, 100, 50 and 20 receive 0, 1, 2 and 3 points respectively. Urine output of exactly 500 mL does not meet the below-500 criterion; exactly 200 meets the below-500 criterion but not below-200. Those distinctions can change the final total by one point without any change elsewhere.
Follow the numbers: a total of 9
The prefilled example is invented for checking the arithmetic. It uses PaO₂ 80 mmHg, FiO₂ 50%, qualifying respiratory support, platelets 90 ×10⁹/L, bilirubin 1.5 mg/dL, MAP 65 mmHg without a qualifying vasoactive infusion, GCS 14, creatinine 1.6 mg/dL and urine output 800 mL/24 h. Assume that these are the appropriate observations from the same window.
- Respiration: 80 ÷ 0.50 = 160 mmHg. With support, that contributes 3.
- Coagulation: platelets 90 sit between 50 and 100, contributing 2.
- Liver: bilirubin 1.5 sits between 1.2 and 2, contributing 1.
- Cardiovascular: MAP 65 is below 70 without a qualifying infusion, contributing 1.
- Central nervous system: GCS 14 contributes 1.
- Renal: creatinine contributes 1; urine output contributes 0. The higher value is 1.
The total is 3 + 2 + 1 + 1 + 1 + 1 = 9/24. If urine output changes to 400 mL/24 h, the renal score rises from 1 to 3 and the total becomes 11. If instead platelets change from 90 to 100, the coagulation score falls from 2 to 1 and the total becomes 8. These are changes in scoring bands, not estimates of how treatment will change survival.
Two very different patterns can total 4: one system scoring 4 and five scoring 0, or four systems scoring 1 and two scoring 0. Keeping the organ breakdown avoids treating those patterns as interchangeable clinical descriptions. A total compresses information; the component scores preserve where the points came from.
Why 50% oxygen must become 0.50
FiO₂ is a fraction in the P/F equation. Dividing 80 by 50 gives 1.6, whereas dividing 80 by 0.50 gives the intended result, 160 mmHg. The percentage input above performs that conversion explicitly. A pulse-oximeter reading such as SpO₂ 96% is a different measurement and cannot replace an arterial oxygen pressure.
Pair PaO₂ with the FiO₂ at the time the blood sample was obtained. With PaO₂ held at 80, a fraction of 0.40 gives a ratio of 200, while 0.50 gives 160. Under the original criteria, with respiratory support, those ratios score 2 and 3 respectively. Combining a morning blood gas with an unrelated afternoon oxygen setting manufactures a ratio that was never measured.
Do not infer the support flag from the P/F ratio itself. A ratio of 90 with qualifying support contributes 4, while the same ratio without it contributes 2 under the original rules. Neither result makes that oxygenation measurement reassuring. Definitions for newer support modalities must be settled by the applicable clinical or research protocol, rather than silently guessed by a calculator.
Use the higher renal criterion; check support separately
Creatinine and urine output both describe the renal component, so they compete for one slot. Creatinine 1.6 mg/dL and urine output 400 mL/24 h produce max(1, 3) = 3, not 4. Creatinine 5 mg/dL and urine output 100 mL/24 h produce max(4, 4) = 4, not 8. The overall total cannot exceed 24.
Use measured urine volume over a complete 24-hour interval. An hourly rate of 40 mL/h would total 960 mL only if that rate persisted for all 24 hours; entering the number 40 in a daily-volume field instead selects the most severe urine-output band. A creatinine clearance calculation answers another question and cannot substitute for the serum creatinine observation required here.
Cardiovascular points likewise require the qualifying support category, not only the resulting pressure. MAP 75 without an infusion scores 0, but MAP 75 while receiving qualifying norepinephrine 0.08 µg/kg/min scores 3. Restored pressure does not erase the support requirement. The mean arterial pressure calculator explains MAP estimation; the SOFA criterion and a resuscitation target are different uses of that measurement.
An empty box is not a normal organ
If five subscores total 7 and the sixth is unavailable, 7 is a known-system subtotal, not a complete SOFA score. This implementation leaves the total and baseline change unavailable until every organ has the required observations. It deliberately requires both renal inputs, even when one known observation would already yield 4 points, to make the assessment-completeness rule consistent.
Sedation and intubation complicate GCS interpretation, while renal replacement therapy alters the values used for renal scoring. A published methods review discusses these problems and the need for explicit measurement rules [3]. An unassessable neurological examination should not silently become either GCS 15 or GCS 3. Record a protocol-supported value or preserve the uncertainty.
Similarly, platelets 90 ×10⁹/L and 90 ×10³/µL describe the same count, but 90,000 entered into a field expecting ×10⁹/L describes something entirely different. Check the printed unit before transcribing. The platelet count calculator gives count-specific context; its bleeding-risk interpretation is separate from the SOFA coagulation subscore.
SOFA-1, SOFA-2 and qSOFA: record the version
SOFA-2 was published in 2025 as an updated assessment of organ dysfunction in adult critical care [4]. This page retains the original SOFA criteria associated with Sepsis-3 and labels them SOFA-1. A change from 5 to 7 is interpretable as a two-point difference only when the measurements use a comparable version and assessment method.
qSOFA is another instrument: three bedside findings, each worth one point. It does not reconstruct the six-system laboratory-based score. The 2026 Surviving Sepsis Campaign recommends NEWS, NEWS2, MEWS or SIRS over qSOFA alone for hospital sepsis screening [5]. Neither a reassuring bedside score nor an incomplete laboratory score should delay evaluation of suspected sepsis.
Mortality is not a seventh component to add to SOFA. A personal percentage would require a separately specified and validated prediction model, a population and an outcome timeframe. For a useful record, retain the version, window, six subscores and the baseline used for comparison. That preserves more actionable information than assigning an unsupported survival percentage to a total of 9.
Sources and implementation notes
- Singer et al. Sepsis-3 consensus definitions. JAMA, 2016; Table 1 and organ-dysfunction criteria.
- Vincent et al. The SOFA score to describe organ dysfunction/failure. Intensive Care Medicine, 1996.
- Lambden et al. SOFA development, utility and challenges of assessment. Critical Care, 2019.
- SOFA study group: SOFA-2 development and validation publications, 2025.
- Surviving Sepsis Campaign adult guidelines, 2026: screening recommendations.
Implementation convention: scoring uses unrounded values and continuous bands, including bilirubin ≥12 mg/dL, creatinine ≥5 mg/dL and dopamine ≤5 µg/kg/min. This closes gaps and endpoint ambiguities in rounded reproductions of the original table. No SpO₂ substitution, drug-equivalence conversion or automatic missing-data imputation is performed. Numerical test coverage is not independent clinical validation.

Written by Jurica Šinko
Founder & CEO
Entrepreneur and health information advocate, passionate about making health calculations accessible to everyone through intuitive digital tools.
View full profileFrequently Asked Questions
How do you calculate the original SOFA score?
Assign 0–4 points to respiration, coagulation, liver, cardiovascular function, central nervous system and kidneys, then add the six scores for a total of 0–24. Use the worst qualifying observations within one defined 24-hour period and the higher of the creatinine and urine-output renal criteria.
Does a SOFA score of 2 mean sepsis?
A total of 2 alone does not diagnose sepsis. Sepsis-3 uses an acute increase of at least 2 points as an organ-dysfunction criterion in the setting of infection; baseline function, timing and clinical attribution matter. Do not delay assessment while waiting for a complete score.
What does a SOFA score of 0 mean?
A score of 0 means none of the six systems earns points under the selected original SOFA criteria. It does not prove that a person is healthy or rule out infection or early sepsis. Empty fields are unknown, not evidence for a zero score.
Is this SOFA-1 or SOFA-2?
This calculator implements the original SOFA, also called SOFA-1. SOFA-2 was published in 2025 and revised the criteria to reflect contemporary critical care. Record the version used and do not subtract a SOFA-1 baseline from a SOFA-2 score.
What is the difference between SOFA and qSOFA?
Original SOFA totals six organ-system assessments from 0–24 and requires laboratory data. qSOFA totals three bedside findings from 0–3: respiratory rate at least 22/min, systolic pressure at most 100 mmHg, and altered mentation. They are different instruments, and qSOFA should not be used alone to screen for sepsis.
Can I use oxygen saturation instead of PaO₂ for SOFA?
Do not enter pulse-oximeter SpO₂ in the arterial PaO₂ field. PaO₂ is a blood-gas pressure in mmHg; SpO₂ is a saturation percentage. For example, PaO₂ 80 mmHg on FiO₂ 50% gives a P/F ratio of 160 mmHg; substituting SpO₂ changes the measurement and no longer calculates this original criterion.
What happens if creatinine and urine output give different scores?
Use the higher renal subscore, not their sum. For example, creatinine 1.6 mg/dL gives 1 point, but urine output 400 mL/24 h gives 3, so the renal contribution is 3. This calculator requires both observations and flags the renal score as incomplete when either is unavailable.
Can a SOFA score tell me an individual chance of survival?
No universal SOFA-to-survival conversion applies to every patient. The same total can reflect different combinations of organ dysfunction, and prognosis also depends on illness, timing, treatment and population. This tool reports the 0–24 score without a personal mortality percentage.
Related Calculators
Adult Vaccination Schedule Calculator — Expert Guide
Use the adult vaccination schedule calculator to see age‑ and risk‑based recommendations. Review boosters, travel needs, and timing with a printable plan.
Age Calculator: Exact Years, Months and Days Online
Use our age calculator to find your exact age in years, months and days. See totals in days, weeks, hours and minutes, compare ages and plan dates. No sign‑in.
Air Quality Calculator: AQI Levels and Health Tips
Calculate AQI from PM2.5, PM10, and O₃ with our air quality calculator. Get color‑coded categories, activity guidance, and smart tips for masks and ventilation.
Allergen Calculator for Pollen Count & Allergy Levels
Check local pollen levels and likely triggers with the Allergen Calculator. See allergen risk tiers, plan for high‑risk days, and get prevention tips.
Pooled Cohort Equations Calculator — PCE ASCVD Risk
Free pooled cohort equations calculator (PCE) estimates 10-year ASCVD risk from cholesterol, blood pressure, and smoking, with visual ACC/AHA risk tiers.
ASCVD Risk Calculator — Free 10-Year ASCVD Risk Estimate
Calculate your 10-year ASCVD risk with the free ASCVD risk calculator. Uses Pooled Cohort Equations with what-if scenarios and ACC/AHA risk categories.